The FDA has declared war on acetaminophen, with Vicodin and Percocet being collateral damage.  You can bet Dr. Gregory House is sweatin' pretty hard over this news. In the last few days, acetaminophen, otherwise known as the brand name Tylenol, has been squarely in the FDA advisory panel's crosshairs. In general, it's a very safe medication, but there is ...

Read more...

The potential link between a specific form of long-acting insulin, known as insulin glargine and branded as Lantus, and cancer, could be gaining momentum. First off, let me say that both human and porcine insulin are safe, and have no association with cancer. The report specifically relates only to a synthetic, long acting form of insulin. lantus According to a series of ...

Read more...

I wrote back in February that one of the biggest threats to health reform was not from conservatives and the right, but from within President Obama's own party. Today, some four months later, the Washington Post reports that that's pretty much what's happening. In its report, the Post writes:

In the high-stakes battle over health care, a growing cadre of liberal activists is aiming its sharpest firepower against Democratic senators ...

Read more...

It seems that most industries are rushing to jump aboard the Twitter bandwagon. That's true for most cases, with the pharmaceutical industry being the exception. David Williams points out the lack of Twitter activity from the major pharmaceutical companies, where many of the Pharma-related keywords being owned by those not affiliated with the company. Worse, when he looks at the Twitter names for the top 10 prescribed drugs, they're owned by ...

Read more...

A recent study in Lancet becomes the first study to pull back the curtain on the Bill and Melinda Gates Foundation and its impact on global health. Since the money the Gates Foundation spends on global health (61% of its total $2.01 billion budget) is almost as large as the entire budget of the WHO, and because it is not a passive donor (it actively engages in policy making and ...

Read more...

Interesting case of a man detained at an airport because authorities couldn't fingerprint him. According to MedPage Today, he was taking the chemotherapy drug capecitabine which causes so-called hand-foot syndrome, or palmar-plantar erythrodysesthesia. The chronic inflammation causes the skin on the hands to peel and blister, which can eventually eradicate a patient's fingerprints. In a study looking at the drug, this type of inflammation occurs in about 65 percent of ...

Read more...

The story of Andy Behrman made the news a few weeks ago, most notably in The Wall Street Journal. Apparently, he was a bipolar "celebrity patient," and was paid $400,000 by Bristol-Myers Squibb for promoting their drug, Abilify. Things quickly went sour, as Mr. Behrman was afflicted with the drug's side effects, which included "dazed spells and agitation in his legs." Merrill Goozner comments on the case, casting the light on patient advocates, ...

Read more...

The FDA versus Cheeros furor is getting some blogosphere play. Internist Matthew Mintz analyzes the claim that Cheerios lowers cholesterol by 4 percent. Big deal, he says. "The problem is that even though Cheerios may lower your cholesterol by 4 percent, this probably has no impact on your risk for heart attack or stroke . . . it is clear that to derive benefit you need at ...

Read more...

The FDA sent a stern-sounding letter to the makers of Cheerios.

Not happy with their claims of being clinically proven to lower cholesterol, MedPage Today reports that Cheerios, by making "unauthorized health claims," is going to be treated as an "unapproved new drug."

Pharma watchdog John Mack thinks the FDA is going overboard by targeting Cheerios, with rampant, false claims by herbal and alternative supplements going ...

Read more...

The popular weight-loss supplement, Hydroxycut, has been recalled.

A 19-year old man died, and another needs a liver transplant. MedPage Today reports that these events occurred in 2007, but wasn't reported to the FDA until two years later. In all, 23 events were reported, ranging from the aforementioned serious side effects, to elevations in the liver enzyme levels.

Who knows how many more will be ...

Read more...

Most Popular

Join 137,000+ subscribers

Get the best of KevinMD in your inbox

Sign me up! It's free. 
close-link
✓ Join 137,000+ subscribers 
✓ Get KevinMD's 5 most popular stories
Subscribe. It's free.
close-image